Arizona, 2011

Dust Storm in Arizona, August 26, 2011

August 26, 2011 · NWS PSR · 2 events in 2 counties and zones

Isolated thunderstorms developed across the south central deserts of Arizona during the late afternoon and evening hours on August 26th. The storms produced strong gusty outflow winds which were strong enough to generate dust storm conditions over the greater Phoenix metropolitan area, as well as the deserts of northwestern Pinal county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across the south central deserts of Arizona during the late afternoon and evening hours on August 26th. The storms produced strong gusty outflow winds which were strong enough to generate dust storm conditions over the greater Phoenix metropolitan area, as well as the deserts of northwestern Pinal county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 2:06 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 2:06 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST FRI AUG 26 2011

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THROUGH
EARLY NEXT WEEK...AS A STRONG HIGH PRESSURE SYSTEM BECOMES
STATIONARY. AN EXCESSIVE HEAT WARNING IS POSTED FOR THE LOWER
DESERTS OF ARIZONA AND SOUTHEAST CALIFORNIA THROUGH MONDAY EVENING.
ENOUGH MOISTURE COVERS THE REGION FOR A CHANCE OF LATE AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS THROUGH THE
WEEKEND. COOLER TEMPERATURES WITH MORE MONSOON MOISTURE WILL RETURN
NEXT WEEK.

&&

.DISCUSSION...
EARLY AFTERNOON RADAR MOSAIC REVEALS SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA. THE MAJORITY OF THE ACTIVITY HAS BEEN
CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX...AS WELL AS TO THE
SOUTH ACROSS PIMA COUNTY. SOME STORMS HAVE DRIFTED INTO THE
SOUTHEAST VALLEY OF THE PHOENIX METRO AREA...BUT THUS FAR THEY HAVE
REMAINED BELOW SEVERE THRESHOLDS.

STORMS HAVE DEVELOPED QUICKLY...BUT STRUGGLE ONCE REACHING THE LOWER
DESERTS. SPC MESOANALYSIS SHOWS A WEAK CAP /100 J/KG CIN/ IN PLACE
AS OF 2PM...MODELS KEEP THIS CAP IN PLACE BUT WEAKEN IT AROUND 00Z.
I COULD ENVISION SOME STORMS DRIFTING THROUGH THE AREA BUT THE MAIN
THREATS WOULD PROBABLY BE GUSTY WINDS AND BRIEF HEAVY RAIN. I BUMPED
POPS UP JUST A BIT TO 40 PERCENT AS I DON\T ANTICIPATE WIDESPREAD
CONVECTION...BUT JUST ENOUGH TO WARRANT SCATTERED WORDING. I ALSO
THINK THE PIMA COUNTY CONVECTION WILL MAINTAIN ITSELF AND MOVE
THROUGH WESTERN ARIZONA/SOUTHEAST CALIFORNIA LATER THIS EVENING.
POPS WERE RAISED IN THESE AREAS EARLIER TODAY AND THIS STILL LOOKS
REASONABLE.

PRECIP CHANCES ON SATURDAY LOOK BETTER TO THE WEST OF PHOENIX THAN
TO THE EAST...AS SREF MLCAPE PROBABILITIES KEEP AN AXIS OF
INSTABILITY IN PLACE ALONG THE LOWER COLORADO RIVER VALLEY. IN
ADDITION...MODELS SHOW AN UPPER TROUGH ROTATING THROUGH BAJA
CALIFORNIA INTO SOUTHERN CALIFORNIA SATURDAY AFTERNOON. THIS WOULD
SEEM TO BE ENOUGH TO TRIGGER AFTERNOON SHOWERS/THUNDERSTORMS AND
I\LL KEEP POPS THE HIGHEST POPS IN PLACE OUT WEST. OTHERWISE NO
MAJOR CHANGES MADE TO POPS.

FORECAST TEMPERATURES REMAIN ON TRACK IN THE 112-114 RANGE THROUGH
MONDAY. I EXTENDED THE EXCESSIVE HEAT WARNING UNTIL MONDAY AT 8PM.
AT THIS POINT TUESDAY LOOKS MARGINAL FOR HEAT WARNING CRITERIA...BUT
IS ONLY WITHIN A DEGREE OR TWO. MOISTURE WILL RETURN TO THE AREA
STARTING ON TUESDAY WHICH SHOULD HELP KEEP TEMPS DOWN A BIT.

&&

.PREVIOUS DISCUSSION...
TUESDAY THROUGH THURSDAY...
ATMOSPHERIC THICKNESS AND MORE MONSOON MOISTURE SHOULD BEGIN TO
REDUCE AFTERNOON TEMPERATURES BELOW EXCESSIVE HEAT CRITERIA...AND
CLOSER TO NORMAL VALUES. THERE WILL ALSO BE AN INCREASED CHANCE OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL AZ AS WEAK DISTURBANCES COME FLOWING NORTH OUT OF
MEXICO.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
MODEST LOW LEVEL MOISTURE IN COMBINATION WITH HOT TEMPERATURES TODAY
WILL LEAD TO ISOLATED THUNDERSTORMS ACROSS THE REGION TODAY.
INSTABILITY SHOULD BE ENOUGH FOR THE POTENTIAL FOR SOME GUSTY WINDS
AND BLOWING DUST ASSOCIATED WITH THUNDERSTORM OUTFLOWS...BUT NOT
ANTICIPATING WIDESPREAD COVERAGE. VISIBILITIES ASSOCIATED WITH ANY
BLOWING DUST COULD DROP CONDITIONS TO IFR FOR A BRIEF TIME.
THUNDERSTORMS ARE EXPECTED TO BE WINDING DOWN BY LATE EVENING WITH
LINGERING HIGH CLOUDS AND LIGHT WINDS THROUGHOUT THE OVERNIGHT
HOURS.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND
KBLH...
THERE WILL BE SOME MID/HI LEVEL DEBRIS CLOUDS THIS MORNING...WITH
SOME HIGHER BASED CU TO DEVELOP IN THE AFTERNOON. MOISTURE AND
INSTABILITY ARE SOMEWHAT ELEVATED AND THERE IS A SLIGHT CHANCE FOR
AN AFTERNOON OR EVENING THUNDERSTORM...WITH THE BETTER THREAT
EXPECTED AT KBLH AFTER 7 PM. WILL MENTION CB IN THE TAF AT KBLH THIS
EVENING...AS CONVECTION FORMING OVER HIGHER TERRAIN OF LA PAZ COUNTY
MAY SPREAD WESTWARD AND SEND SOME GUSTY OUTFLOW WIND OR BLOWING DUST
INTO THE BLYTHE AREA DURING THE MID OR EVEN LATE EVENING HOURS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUED HOT AND FAIRLY DRY CONDITIONS WILL PERSIST INTO NEXT WEEK
WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED. MINIMUM RH VALUES WILL
RANGE FROM THE 20S AND 30S IN THE EASTERN HIGHER TERRAIN TO THE
TEENS ACROSS THE LOWER DESERTS. WINDS WILL GENERALLY REMAIN LIGHT
AND VARIABLE THROUGH THE PERIOD WITH THE EXCEPTION OF SOME POSSIBLE
GUSTY WINDS DURING THE AFTERNOON HOURS.

&&

.CLIMATE...
THE AVERAGE TEMPERATURE FOR 1-24 AUGUST AT PHOENIX...97.4 F...IS THE
WARMEST ON RECORD (NEXT WARMEST: 96.2 F IN 1986). AT YUMA...THE
AVERAGE TEMPERATURE OF 96.7 F OBSERVED THIS YEAR IS THIRD WARMEST ON
RECORD (WARMER/HOTTER: 97.8 F IN 1994 AND 97.1 F IN 1995). IF
CURRENT FORECAST MAX/MIN TEMPS FOR PHOENIX AND YUMA VERIFY... THIS
AUGUST WILL BE THE HOTTEST ON RECORD AT BOTH LOCATIONS.

PHOENIX RECORDED FOUR CONSECUTIVE DAYS WITH MAX TEMPS AT OF ABOVE
113 F (45 C) AND AVERAGE TEMPERATURE AT OR ABOVE 100 F. NEITHER
OCCURRENCE IS VERY COMMON: INCLUDING THE 22-25 AUGUST HEAT WAVE IN
THE CLIMATOLOGICAL RECORD FOR PHOENIX...FOUR OR MORE CONSECUTIVE
DAYS OF 113+ F MAX TEMPS HAS NOW OCCURRED 13 TIMES...WHILE FOUR OR
MORE CONSECUTIVE DAYS OF 100+ F AVERAGE TEMPERATURE HAS OCCURRED 19
TIMES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
CLIMATE...DG
Hazardous weather outlook, Aug 26, 1:28 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST FRI AUG 26 2011

AZZ020>023-025>028-CAZ031>033-272030-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
128 PM MST FRI AUG 26 2011 /128 PM PDT FRI AUG 26 2011/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND
BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND
BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE...BUT IS NOT ANTICIPATED.

AZZ024-272030-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
128 PM MST FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

IN ADDITION...TEMPERATURES WILL BE WELL ABOVE AVERAGE FOR LATE
AUGUST. USE CAUTION IF OUTSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.
THUNDERSTORM CHANCES WILL DECREASE SUNDAY THROUGH NEXT WEEK. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE...BUT IS NOT ANTICIPATED.

CAZ030-272030-
JOSHUA TREE NATIONAL PARK-
128 PM PDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND LIGHTNING. IN
ADDITION...TEMPERATURES WILL BE WELL ABOVE NORMAL FOR LATE AUGUST.
USE CAUTION IF OUTSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND
SATURDAY NIGHT. ABOVE NORMAL TEMPERATURES WILL PERSIST SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 26, 12:52 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1252 PM MST FRI AUG 26 2011

AZZ028-262045-
PINAL AZ-
1252 PM MST FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 145 PM MST

AT 1249 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTH OF SUPERIOR.  THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY DENSE BLOWING DUST HAS BEEN OBSERVED NEAR CACTUS FOREST. IF
YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE
ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR
FOOT OFF THE BRAKE.

LAT...LON 3306 11154 3321 11128 3306 11121 3295 11136
      3292 11140 3292 11141
TIME...MOT...LOC 1951Z 180DEG 0KT 3310 11113

LEINS
Special weather statement, Aug 26, 1:24 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
124 PM MST FRI AUG 26 2011

AZZ023-028-262130-
PINAL AZ-MARICOPA AZ-
124 PM MST FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 122 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MAGMA...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SAN TAN VALLEY...
   QUEEN CREEK AND  CHANDLER HEIGHTS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3318 11173 3334 11156 3314 11134 3302 11149
TIME...MOT...LOC 2025Z 134DEG 8KT 3315 11150

LEINS
Special weather statement, Aug 26, 3:24 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM MST FRI AUG 26 2011

AZZ027-028-262315-
PINAL AZ-MARICOPA AZ-
324 PM MST FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 319 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF FREEMAN...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   FREEMAN...
   INTERSTATE TEN NEAR THE MARICOPA-PINAL COUNTY LINE...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3280 11243 3300 11225 3277 11190 3276 11204
      3273 11204 3272 11206 3272 11214 3268 11216
      3268 11220 3263 11220
TIME...MOT...LOC 2224Z 119DEG 9KT 3282 11219

INIGUEZ
Special weather statement, Aug 26, 3:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST FRI AUG 26 2011

AZZ027-262345-
MARICOPA AZ-
358 PM MST FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 356 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOSQUE...JUST SOUTHEAST OF GILA BEND...
MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BOSQUE...
   GILA BEND...
   COTTON CENTER...
   INTERSTATE TEN NEAR GILA BEND...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3294 11282 3323 11253 3300 11225 3279 11244
TIME...MOT...LOC 2257Z 130DEG 11KT 3296 11258

INIGUEZ

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
August 26, 4:15 PM MST to 6:00 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Isolated thunderstorms developed across the south central deserts during the late afternoon hours on August 26th, and they generated strong gusty winds which led to dust storm conditions over portions of northwest Pinal county. Multiple trained spotters in the community of Casa Grande reported visibilities at or below one quarter mile in dense blowing dust. One of the spotters in Casa Grande reported 50 foot visibility in a dust storm. The sharply reduced visibility was a major disruption to area motorists during the rush hour.

Dust Storm, Greater Phoenix Area

When
August 26, 4:30 PM MST to 6:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Isolated thunderstorms developed across the south central deserts during the late afternoon hours on August 26th, and they generated strong gusty winds which led to dust storm conditions over portions of the greater Phoenix area. A few trained spotters across the greater Phoenix area reported visibilities at or below one quarter mile in dense blowing dust. A spotter in Avondale reported zero visibility in blowing dust. The sharply reduced visibility was a major disruption to area motorists during the rush hour. Fortunately, no major accidents or injuries were reported with this dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350546, 350547.